Background: Agranulocytosis is a life-threatening disorder, often caused by drugs. Incidences or risks of drug-induced agranulocytosis are not well known, since it is rare. Methods: To determine the risk of drug-associated agranulocytosis as a reason for admission to Dutch hospitals, we performed a population-based case-cohort study. Hospital discharge data came from the Dutch Centre for Health Care Information, Utrecht, which contains data on all general and university hospitals in the Netherlands. The reference cohort consisted of all persons in the catchment area of the Pharmaco Morbidity Record Linkage System (PHARMO RLS) in the Netherlands, composing a population of approximately 220 000 to 484 000 persons from 1987 through 1990. All admissions during that period with agranulocytosis or related diagnoses were included in the study (n = 923). The potential causes of agranulocytosis were assessed in all cases classified as probable or possible agranulocytosis. Results: Discharge summaries were received of 753 admissions, of which 678 contained enough information for analysis. Of the 678,108 were classified as 'agranulocytosis probable' oras 'agranulocytosis possible.' In 75 of these 108 cases, agranulocytosis had been the reason for admission. Fifteen patients had used methimazole within 10 days before developing agranulocytosis; 2, carbimazole; 9, sulfasalazine; 8, sulfamethoxazole- trimethoprim; 4, clomipramine hydrochloride; and 2, dipyrone with analgesics, yielding adjusted relative risks of agranulocytosis of 114.8 (for thyroid inhibitors combined) (95% confidence interval [CI], 60.5-218.6), 74.6 (95% CI, 36.3-167.8), 25.1 (95% CI, 11.2-55.0), 20.0 (95% CI, 6.1-57.6), and 26.4 (95% CI, 4.4-11.1), respectively. Conclusions: The highest relative risks were found for thyroid inhibitors, sulfamethoxazole-trimethoprim, sulfasalazine, clomipramine, and dipyrone combined with analgesics.